Palmoplantar pustular psoriasis induced by adalimumab: a case report and literature review

Citation metadata

From: Immunotherapy(Vol. 7, Issue 7)
Publisher: Future Medicine Ltd.
Document Type: Clinical report
Length: 2,291 words
Lexile Measure: 1750L

Document controls

Main content

Article Preview :

Author(s): Nurdan Ibis [*] aff1 , Sehriban Hocaoglu aff1 , Mehtap Aykac Cebicci aff1 , Serap Tomruk Sutbeyaz aff1 , Havva Talay Calis aff1

Keywords:

adalimumab; anti-TNF-[alpha] drugs; palmoplantar pustular psoriasis; TNF-[alpha] inhibitors

TNF-[alpha] is a proinflammatory cytokine that plays a prominent role in several inflammatory disorders including skin psoriasis. There is sufficient evidence available for the effects of treatment with TNF-[alpha] antagonists on rheumatoid arthritis (RA), spondyloarthropathies, juvenile idiopathic arthritis, inflammatory bowel diseases and psoriasis. TNF-[alpha] has a key role in the immune response required for plaque formation, epidermal growth and vascular proliferation involved in the pathogenesis of psoriasis. While the effect of anti-TNF agents on psoriasis has been demonstrated in many clinical trials, recently an increased number of publications reported exacerbation and progression of lesions and occurrence of new-onset psoriasiform skin conditions [1,2 ]. More than 200 cases related to psoriasis, psoriasiform lesions and worsening of existing lesions were reported in literature which developed following anti-TNF therapy [3 ]. The etiopathogenesis of this phenomenon is unclear but an imbalance between TNF-[alpha] and IFN-[alpha] activity has been implicated [4 ].

In the current case presentation, development of palmoplantar pustular psoriasis after administration of adalimumab treatment in a patient with ankylosing spondylitis who was being followed at our clinic is discussed.

Case report

A 29-year-old woman had been diagnosed with ankylosing spondylitis 5 years ago due to low back pain for about 7 years, which decreased with activity and worsened during rest and at night time. The patient was receiving sulfasalazine and indomethacin therapy and presented to our outpatient clinic in February 2013 with complaints of increased low back pain, neck pain and morning stiffness. At the time of physical examination, her systemic findings were normal. Neuromuscular system examination showed natural dorsal kyphosis and cervical joint movements were painless and free in all directions.

Bath Ankylosing Spondylitis Disease Activity Index score was 5.1. Neurologic examination was normal. Laboratory examination showed an erythrocyte sedimentation rate of 25 mm/h and C-reactive protein of 27 mg/l. Inflammatory/osteoarthritic changes and evidence for bilateral sacroiliitis were observed during three phase bone scintigraphy scan. A thoracic spine MRI scan performed to exclude concomitant pathologies revealed some ankylosis, hypointense changes in T1-weighted axial images and hyperintense changes in T2-weighted axial images at the edge of the corpus vertebrae and at the costovertebral junction and uncovertebral and facet joint localizations.

Adalimumab therapy was planned for the patient who had not previously achieved adequate reduction in her complaints with other non-steroidal anti-inflammatory drugs as well as indomethacin. Quantiferon-TB test was negative and her pulmonary radiograph was normal. As a result of consultation with departments of internal medicine and chest medicine, adalimumab was deemed nonharmful and treatment with adalimumab injection at a dose of 40 mg every 2 weeks was started in February 2013.

At the 3-month visit her Bath Ankylosing Spondylitis Disease Activity Index score fell from 5.1 to 2. Erythrocyte sedimentation rate decreased to 10 mm/h and C-reactive protein to 3.3 mg/l. Until June 2013, the patient received adalimumab therapy without any problem...

Source Citation

Source Citation   

Gale Document Number: GALE|A428994465